Florida, 2017Lightning Strike in Florida, June 26, 2017
June 26, 2017 · NWS MLB · 1 event in 1 county or zone
A collision of the west and east coast sea breezes generated numerous thunderstorms across east central Florida. One storm over Leesburg produced a lightning strike that hit a tree, causing several branches to fall onto a mobile home, resulting in structural damage and a related injury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A collision of the west and east coast sea breezes generated numerous thunderstorms across east central Florida. One storm over Leesburg produced a lightning strike that hit a tree, causing several branches to fall onto a mobile home, resulting in structural damage and a related injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 26, 2:09 PM EST, 18 minutes earlier.
Area forecast discussion, Jun 26, 2:09 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
309 PM EDT Mon Jun 26 2017
.DISCUSSION...
Cooler temps aloft noticeable today with convective activity
bubbling up much sooner than previous days. Convection scattered
across area has set down numerous secondary boundaries for
additional convection to form. Concentric outflow boundaries will
target the metro Orlando area in the next couple hours. The east
coast breeze south of the Cape along with interacting upstream
boundaries should support convection further south over far
interior sections of the coastal counties. There is still not much
steering flow and localized heavy rainfall and frequent lightning
will be the biggest threats.
Tuesday...Weak surface boundary will shift south and into central
Florida. Models differ in how far south the feature progresses
before being absorbed. Apart from additional cloud cover slowing
daytime heating, this feature along with re-development of breeze
boundaries will produce an above climo distribution of storms.
Will continue likely chances across the majority of the area.
Localized heavy rainfall will continue to be the biggest concern.
Wed-Thu... Surface high over the Appalachians will shift eastward
through the period into the mid-Atlantic waters, leaving remnant
moisture from frontal passage across the FL peninsula. This will
shift the flow from NE to E Wednesday afternoon, allowing for
showers and thunderstorms to push onshore. POPs are 40-50% for
Wednesday except for the Treasure Coast, where likely PoPs (60-70%)
are present. Thursday has a similar setup, but with higher PoPs
pushing farther inland.
Temperatures remain average, with highs in the low 90s inland and
upper 80s along the coast, and lows in the low to mid 70s across the
area.
&&
.AVIATION...
Scattered to numerous SHRA/TSRA will affect terminals from KMLB
vcnty northward into late afternoon (Thru ~23z). LCL IFR VSBYs in
+RA with CIGs locally below 015 in areas of heavy rain with storms.
Convection will diminish into late evening with mainly VFR conds
overnight into early Tuesday morning.
&&
.MARINE...
Nose of western atlantic ridge will retreat as weak surface
boundary begins to push into area and then stalling somwhere
through the middle of the state late. More signifiacant wind push
from NE and E occurs in the middle of the week as ridge builds off
the Carolinas.
Wed-Thu...Marine showers and thunderstorms are possible as high
pressure over the Carolinas pushes offshore. This will shift the
flow from NE to E late Wednesday afternoon, with winds 10-15 kts
and seas 2-3 ft. &&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 88 73 87 / 40 60 30 40
MCO 74 91 74 91 / 50 70 40 50
MLB 74 90 72 87 / 40 70 40 50
VRB 74 91 72 89 / 20 60 40 50
LEE 75 91 74 91 / 50 60 30 50
SFB 74 91 73 90 / 50 70 30 50
ORL 75 91 74 91 / 50 70 30 50
FPR 72 91 71 89 / 20 60 50 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM...Blottman
LONG TERM....Smith
AVIATION...Volkmer
Hazardous weather outlook, Jun 26, 9:32 AM EST, 4 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1032 AM EDT Mon Jun 26 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-270245-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1032 AM EDT Mon Jun 26 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
An approaching frontal boundary and increased moisture in the
atmosphere will produce a higher coverage of afternoon showers
and thunderstorms. Initial development of isolated lightning
storms is expected along the east coast sea breeze as it pushes
inland from the coast early this afternoon. Coverage and intensity
of thunderstorms will increase late this afternoon and early
evening over the interior, especially along the Interstate 4
corridor and Osceola county. Some of the storms will push back
toward the Volusia and Brevard County coasts. The primary hazards
will be cloud to ground lightning, gusty downburst winds, and
heavy rainfall. Storm motion will be generally toward the
northeast around 10 mph but thunderstorms that form as a result
of boundary collisions will exhibit slow and erratic movement.
.FLOOD IMPACT...
Slow moving lightning storms will be capable of producing locally
heavy rainfall late this afternoon and this evening across parts
of Lake, Volusia, Seminole, Orange, Osceola, and Brevard
counties. Rainfall amounts of 2 to 4 inches will be possible in a
few spots which will cause temporary flooding of roadways and low
lying areas.
.RIP CURRENT IMPACT...
An east swell will produce a moderate risk of rip currents at the
beaches of east central Florida. Always swim within sight of a
lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will be capable of producing dangerous
lightning strikes and gusty downburst winds late this afternoon
and this evening. Most of the storms will stay over land and
affect inland lakes but there is chance for a few storms or their
outflows to push back to the Volusia and Brevard coasts.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered lightning storms are expected each afternoon this week,
with the highest storm coverage forecast through Tuesday as a
weak frontal boundary pushes into the area and stalls. The primary
threats will be dangerous lightning strikes, gusty winds and
locally heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today, however spotters are
asked to report rainfall amounts of greater than 3 inches or
observed flooding.
15
In the hours before
Special weather statement, Jun 26, 12:37 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Melbourne FL
137 PM EDT MON JUN 26 2017
FLZ041-141-261830-
Inland Volusia County FL-Coastal Volusia County FL-
137 PM EDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 230
PM EDT...
At 134 PM EDT, Doppler radar was tracking a strong thunderstorm NEAR
Daytona Beach Airport, moving northeast at 10 TO 15 mph. Additional
developing strong storms will affect areas near Deland and New
Smyrna Beach. Locally heavy rain and cloud to ground lightning will
accompany these storms.
Winds GUSTS UP TO 40 mph will be possible with this storm.
Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2910 8090 2902 8085 2894 8099 2893 8124
2897 8137 2899 8136 2899 8137 2903 8141
2918 8138 2927 8121 2927 8115 2930 8115
2935 8103
TIME...MOT...LOC 1734Z 237DEG 16KT 2917 8106
15Special weather statement, Jun 26, 1:21 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT MON JUN 26 2017
FLZ045-144-261915-
Orange FL-Southern Lake County FL-
221 PM EDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE AND WESTERN
ORANGE COUNTIES UNTIL 315 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clermont, or near Groveland, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden and Maitland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2879 8152 2878 8144 2873 8143 2871 8144
2871 8146 2864 8146 2864 8140 2846 8134
2840 8171 2868 8183
TIME...MOT...LOC 1820Z 252DEG 6KT 2854 8177
JohnsonSpecial weather statement, Jun 26, 1:53 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
253 PM EDT MON JUN 26 2017
FLZ047-053-261945-
Southern Brevard County FL-Osceola FL-
253 PM EDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREVARD AND
NORTHEASTERN OSCEOLA COUNTIES UNTIL 345 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holopaw, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Holopaw, Harmony, Forever Florida and Alligator Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2820 8071 2799 8111 2822 8128 2835 8089
2835 8086 2834 8086 2834 8084
TIME...MOT...LOC 1853Z 237DEG 19KT 2814 8111
JohnsonSpecial weather statement, Jun 26, 2:26 PM EST, 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
326 PM EDT MON JUN 26 2017
FLZ045-046-147-262030-
Northern Brevard County FL-Orange FL-Seminole FL-
326 PM EDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN ORANGE COUNTIES UNTIL 430 PM
EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Park. Clusters of storms are nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Orlando, Titusville, Oviedo, Winter Springs and Winter Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2875 8129 2872 8103 2861 8099 2862 8097
2871 8097 2870 8084 2836 8080 2847 8132
2856 8141
TIME...MOT...LOC 1924Z 217DEG 3KT 2858 8132
JohnsonLightning, Lake
- When
- June 26, 2:27 PM EST
- Where
- Lake County, 1.88 mi NNW of Okahumpka
- Injuries
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 28.775, -81.891
Lake County Emergency Services reported that several large branches fell onto a mobile home in Leesburg after lightning from a nearby thunderstorm struck a tree next to the mobile home. A 68-year-old woman was injured when the branches fell on her as she was sleeping in her bedroom. The woman managed to get outside of her mobile home where neighbors called 911. The woman was transported to a local hospital with minor injuries and later released.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, June 26, 2017$1.0 million · 2.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 26 to 27, 2017$214,000 · 1.75 in hail · 41 events
- Tornado and Hail in Kansas, June 26, 2017$109,000 · EF0 · 16 events
- Flash Flooding in Louisiana, June 26 to 29, 2017$150,000 · 5 events
- Hail in Nebraska, June 26, 2017$165,000 · 1.75 in hail · 1 event
- Flooding and Hail in Florida, June 26, 2017$88,000 · 50 kt wind · 10 events
- Damaging Winds in Washington, June 26 to 27, 2017$90,000 · 61 kt wind · 4 events
- Hail in Kansas, June 26, 20172.75 in hail · 12 events
- Hail in Colorado, June 26, 2017$5,000 · 2 in hail · 5 events
- Flash Flood and Hail in Oregon, June 26, 2017$2,000 · 1.75 in hail · 5 events
- Hail in Colorado, June 26, 20171.75 in hail · 5 events
- Waterspouts in Lake Erie, June 26, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696591.